Q&A Medicine>>>>>Cardiology
Question 60#

A 73-year-old man with severe aortic stenosis presents to the hospital after passing a moderate amount of blood per rectum. Over the past few years, he has noticed easy bruising and frequent nose bleeds. He has no history of a bleeding disorder, and has no family history of such conditions. He does not take any medications. His vitals are normal, and the examination is unremarkable except for the murmur of aortic stenosis. Laboratory values are drawn and show a hemoglobin level of 11 g/dL and a normal prothrombin time (PT) and partial thromboplastin time (PTT). Factor VIII levels are decreased.

What is the most likely explanation for the episodes of bleeding in this patient?

a. Clotting factor deficiency
b. Platelet deficiency
c. Defect in platelet adhesion
d. Inhibition of antithrombin III
e. Vitamin K deficiency

Correct Answer is C

Comment:

Defect in platelet adhesion. Patients with severe aortic stenosis are at risk for von Willebrand disease (vWD). This is caused by a qualitative deficiency of von Willebrand factor (vWF), which functions in platelet adhesion during coagulation. The name of this condition is Heyde syndrome, and the most dangerous complication is bleeding in the GI tract from angiodysplasias. In severe aortic stenosis, the shear forces on the blood passing through the stenotic valve cause proteolysis of vWF, making it ineffective. vWF also functions to carry factor VIII in the plasma, which is degraded rapidly if not bound to vWF. Therefore, patients with vWD will present with bleeding from skin and mucosal surfaces and low levels of factor VIII; PTT may or may not be prolonged, and PT will be normal. Diagnosis can be made by first measuring vWF antigen (quantitative assay), vWF activity (ristocetin cofactor, a qualitative assay), and factor VIII levels. Confirmation can be made with more specialized tests, such as vWF multimer analysis.

(A) Although these patients will have factor VIII deficiency, PTT is not always prolonged and the cause of their prolonged bleeding is due to platelet adhesion, not clotting factor deficiency. (B) Some patients may have mildly decreased platelet levels, but the abnormal bleeding is due to problems in platelet adhesion (not platelet count). (D) Inhibition of antithrombin III is the mechanism of heparin. (E) There is nothing to suggest malnutrition in this patient, and the patient is not taking warfarin, which inhibits vitamin K epoxide reductase and decreases functional vitamin K, which is responsible for activating clotting factors II, VII, IX, and X.